Help Get Answers for Jack!
Editor’s Note: 8-year-old boy suffers a severe allergy to insulin, the life-saving medicine required for managing his Type 1 diabetes. Beyond Type 1 first heard about Jack’s unusual story on a public Facebook page, if you have any information that could help Jack, please share on Facebook or contact Beyond Type 1. Read more about Insulin Allergies + Type 1.
N. Carolina, US – Jack Smith’s Type 1 diabetes treatment was very standard after his diagnosis at age two in 2010. Like most children, the active boy required little insulin and tried different pumps, switching from an Animas Ping to an Omnipod for easier mobility in his baseball training. He started on Novolog insulin and changed to Apidra insulin, because of viscosity issues. All pretty typical for a child managing Type 1, so when Jack started having bruising and hematomas all over his body in April of 2014, his parents were baffled.
“Bloodwork showed a critical platelet count of 9 (normal count should be 250-400),” says Jaclyn Smith, Jack’s mother, “so he was admitted for Immune Thrombocytopenia (ITP).” ITP is a bleeding disorder where the blood doesn’t clot. This occurs when the person has a low number of blood cell fragments (platelets) or thrombocytes (NIH
). The Smith family was told by medical staff that they had never seen a Type 1 with ITP. After Jack was given an IVIG, (blood products from donors with healthy antibodies to stop the immune attack), this seemed to cure it for a time. His platelets came up, but so did his blood sugar.
When the Smith’s insurance provider stopped covering Apidra insulin in 2016, Jack was switched back to Novolog. For a year, Jack experienced sore pod sites, red and hard marks where insulin was injected and poor absorption on and off. “We (including his endo) blamed it on accidental trauma and his sensitive skin,” says Jaclyn. “We tried Nasonex on skin before insertion, Clobetisol cream after removal and tough pads under pods. But the knots were always around the cannula.”
In October of this year, things got much worse. Jack’s A1C began to rise and his parents were changing his pods more than every three days. “By December,” says Jaclyn, “we couldn’t get more than 24 hours from a pod without soaring blood sugars and painful sites.”
When they were seen by primary care, the family was told that it appeared to be an allergic reaction that Jack was having. Insulin allergies are rare, accounting for just over 2% of people with diabetes (Insulin Nation
), but typically if one insulin causes a reaction, another one will not. Although shocked, the Smith family was relieved to think the mystery was solved and a simple insulin switch could stop their son’s suffering. When they put Jack to Apidra instead of Novolog, his reaction however, got even worse.
“He immediately complained of burning ‘like fire ants biting from the inside,'” explains Jaclyn. “Then a small (eraser-sized, red circle formed). Almost an hour later, a red, irregular shaped spot on the skin appeared. 3-8 hours later, a large wheel formed almost 3-inches in diameter, raised and painful. After 1-2 days, a hard and painful mass was still felt under the skin and remained for up to 8 days.”
His endo thought it must be the Omnipod cannulas instead of the actual insulin and had them try the t-slim with stainless steel insets. “But Jack reacted again with both Apidra and Novolog,” says Jaclyn. “At that point we started the allergy medications Zyrtec in the morning and Benadryl after school and bedtime. We also switched to injections.”
And with every new insulin they tried, Jack had a horrific reaction — not just to Novolog and Apidra, but also to Lantus, Levimir and Humalog. The family saw a dermatologist and after a biopsy, they were told it was likely the metacresol component, a preservative in insulin, causing the hypersensitivity. To ease Jack’s pain, they were given elidel cream and the allergy med Allegra.
But this still didn’t help. Prednisone, a steroid, was also added to his treatment, and this finally lessened Jack’s allergic reaction, but conversely, made the insulin less effective, sending his blood sugar levels into the 400-500s. “When the steroids stopped, his reactions came back anyway,” says Jaclyn.
“All three major insulin manufacturers (Novo Nordisk, Eli Lilly and Sanofi) were contacted to see if we could test the insulins in an allergy clinic,” says Jaclyn, “and all of them stated that no insulins were manufactured without metacresol and that they were unable to release metacresol to my allergist for testing because of instability. I even called the company they purchase the preservative from, and they told me it was against FDA regulation to release it to anyone but a pharmaceutical company, and that it would not be pharmaceutical grade to be tested even if they could.”
Exhausted, the Smith family is still looking for answers for their son. Most recently, Jack has been seen by a immunologist at Duke University, where heavy blood work and further skin biopsies revealed that “Jack’s skin testing results are NOT consistent with Type 1 hypersensitivity, and as such they do not feel that he would benefit from desensitization. They’ve found the allergic reaction to be severe by its delay and duration,” says Jaclyn, “which is why antihistamines have not been effective. And especially because his immune response is so reactive, we’re afraid an inhalant insulin (such as Afrezza) could cause a catastrophic response. They also do not want to attempt pork or beef insulins for Jack because they caused lots of hypersensitivity responses (it is almost like receiving a transplant from an animal). We are considering though the possibility of adding hydrocortisone to the insulin injections.”
But a long-term resolution that prevents Jack’s suffering has not been found.
“We’ve also been told,” says Jaclyn, “a last resort could be a bone marrow transplant after wiping his immune system with immunosuppression drugs.”
The reality is that the very medicine Jack depends on to survive is also making him sick. “We continue to look for answers,” says Jaclyn, “from anyone who can help.”
If you have heard of an insulin allergy like Jack’s and can contribute advice and/or a specialist referral, please contact email@example.com
. Please help get #AnswersforJack.